How do antibiotics create pathogenic gut infections?
A September 2013 study out of Stanford University revealed that in the first 24 hours after taking oral antibiotics, a spike in carbohydrate availability takes place. This surplus of carbohydrates combined with the reduction of gut friendly bacteria (due to taking the antibiotics) allows at least two potentially deadly pathogens to blossom.
With the depletion of gut friendly bacteria, other problems arise as well. Researchers noted that friendly bacteria manufacture vitamins and help the immune system function. Antibiotics disturb the balance of good bacteria and can take a month or more to stabilize – however some of the bacterial strains seem to be permanently lost.
The connection between antibiotics and eczema
The British Journal of Dermatology reported, in June of 2013, that children who took antibiotics in their first year of life were 40% more likely to develop eczema. Simply put, the more antibiotics given to a child in their first year, the higher the likelihood of developing eczema.
Can antibiotic use cause irritable bowel disease (IBD)?
Pediatrics looked at data on more than 1 million kids aged 17 and younger. The children were followed for at least two years and 500 health practices across the United Kingdom participated. Researchers found that 64% of the children with IBD had taken an antibiotic at least once.
Could autism be linked to antibiotics?
A study published in Medical Hypothesis (2005), in which researchers examined 206 children with autism, all under age three. The lead researcher reported that each child received an average of 12 antibiotics during their lifetimes – mainly for ear infections. The lead researcher believes that the introduction of amoxicillin (used in brand names such as Augmentin) correlates with the skyrocketing rates of autism observed in California and potentially the rest of the U.S. [Source]